Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 289, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Aug 8, 2011, 8:33 PM CDT for Franklin County, Harlan County, Kearney County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2011, 8:33 PM CDT (01:33 UTC)
- Expired
- Aug 8, 2011, 9:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Franklin County, NE, Harlan County, NE, Kearney County, NE
The radar
The Grand Island radar (KUEX), 56 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 6:44 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1750 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:11 PM CDT, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 8, 6:11 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 611 PM CDT MON AUG 8 2011 .AVIATION...00Z TAF. THUNDERSTORMS ACROSS WESTERN NEBRASKA WILL CONTINUE TO MOVE SOUTHEAST INTO THE EARLY EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE AREA. IT IS DOUBTFUL THAT COVERAGE WILL BECOME GREAT ENOUGH TO WARRANT A CHANCE OF THUNDERSTORMS ARE KGRI...SO KEPT IT OUT OF THE LATEST TAF. MOST OF THE TAF PERIOD SHOULD BE DOMINATED BY PASSING MID AND HIGH LEVEL CLOUDS...WITH A CEILING POSSIBLE AT TIMES. WINDS SHOULD BE FAIRLY LIGHT THROUGH MUCH OF THE PERIOD. && .PREV DISCUSSION... /ISSUED 257 PM CDT MON AUG 8 2011/ SHORT TERM...THROUGH 12Z WEDNESDAY. PRIMARY FORECAST CONCERNS CENTER UPON CHANCES FOR PRECIPITATION. MORNING UPPER AIR ANALYSIS INDICATES QUASI-ZONAL TO NORTHWESTERLY FLOW ACROSS THE CENTRAL PLAINS WITH THE UPPER LEVEL JET AXIS POSITIONED OVERHEAD OUR CWA IN THE 70-90KT RANGE. WATER VAPOR IMAGERY INDICATES A MID LEVEL SHORT WAVE PUSHING INTO THE MISSISSIPPI VALLEY...WITH ANOTHER MID LEVEL SHORT WAVE MOVING INTO NORTHWESTERN NEBRASKA AND A MID LEVEL LOW POSITIONED OVER SOUTHERN MANITOBA AND MOVING SOUTHEAST. AT THE SURFACE A WEAKENING SURFACE FRONT JUST SOUTH OF HIGHWAY 6 HAS MORE OR LESS WEAKENED INTO A TROUGH...WITH ANOTHER SURFACE FRONT NOTED OVER PORTIONS OF SOUTHERN KANSAS AND NORTHERN OKLAHOMA. SHORT TERM MODEL GUIDANCE CONTINUES TO INDICATE THE APPROACHING MID LEVEL SHORT WAVE WILL PUSH ACROSS NORTH/NORTHEASTERN NEBRASKA LATER TONIGHT...WITH THE TROUGH AXIS LIKELY CLEARING THE AREA DURING THE 00Z-03Z TIME FRAME. APPRECIABLE KINEMATIC FORCING WILL REMAIN LIMITED UNTIL THERMAL ADVECTION AND DPVA AHEAD OF THE APPROACHING MID LEVEL SHORT WAVE NEARS THE AREA. EVEN THEN AM NOT OVERLY EXCITED REGARDING LATE AFTERNOON/EARLY EVENING PRECIPITATION CHANCES WITH THE BULK OF THE OMEGA REMAINING NORTHEAST OF OUR CWA...BUT WITH ENOUGH AFTERNOON HEATING AND PERHAPS SOME ADDITIONAL FORCING NEAR THE SURFACE TROUGH OVER SOUTH CENTRAL NEBRASKA...ISOLATED THUNDERSTORM ACTIVITY CANNOT BE RULED OUT. SHOULD THUNDERSTORM DEVELOPMENT BE REALIZED...0-1KM MLCAPE VALUES OF 1500-2000J/KG WILL LIKELY BE WAITING...WITH DEEP LAYER BULK SHEAR VALUES GENERALLY IN THE 40-45KT RANGE. GIVEN ALL THIS...WILL CONTINUE TO HIGHLIGHT THE POSSIBILITY OF SEVERE WEATHER LATE THIS AFTERNOON THROUGH THIS EVENING. PRECIPITATION CHANCES WILL BE NEXT TO NIL ONCE THE MID LEVEL TROUGH AXIS CLEARS THE AREA...THUS KEPT 06Z-12Z TUESDAY DRY. MUCH OF THE CWA SHOULD REMAIN DRY DURING THE DAY TUESDAY AS WELL AS SURFACE RIDGING INFILTRATES THE AREA THUS ALLOWING FOR DECREASING LOW LEVEL MOISTURE LEVELS AND A CONTINUED LACK OF KINEMATIC FORCING. SHORT TERM GUIDANCE SUGGESTS THE SURFACE RIDGE WILL MOVE EAST OF THE AREA BY LATE TUESDAY AFTERNOON THUS ALLOWING FOR LOW LEVEL RETURN FLOW ALONG WITH RESULTANT LOW LEVEL THERMAL ADVECTION AND ISENTROPIC UPGLIDE. THIS LOW LEVEL RETURN FLOW...WORKING IN CONCERT WITH AN APPROACHING MID LEVEL SHORT WAVE FROM THE NORTHWEST...WILL LIKELY RESULT IN PRECIPITATION ACROSS MUCH OF THE CWA LATE TUESDAY NIGHT INTO WEDNESDAY MORNING. QPF FIELDS FROM THE SREF MEAN...NAM...EC AND OPERATIONAL GFS ALL SUGGEST BETWEEN A HALF INCH AND ONE INCH OF RAINFALL WILL BE OBSERVED ACROSS THE AREA...WITH THE HEAVIEST PRECIPITATION EXPECTED ACROSS OUR SOUTHWEST WHERE THE NOSE OF A 40-50KT LLJ WILL LIKELY PROMOTE ENOUGH LOW LEVEL MOISTURE ADVECTION AND CONVERGENCE FOR ADDITIONAL LIFT AND RESULTANT HEAVIER PRECIPITATION. LONG TERM...WEDNESDAY THROUGH MONDAY...A COLD FRONT IS EXPECTED TO PUSH SOUTHWARD ACROSS THE CENTRAL PLAINS AND INTO SOUTHERN KANSAS ON WEDNESDAY...WITH 850 MB TEMPS FORECAST TO DROP 6-8C BEHIND THIS FRONT BY AFTERNOON. WITH THIS COOLER AND UNSETTLED AIRMASS IN PLACE...EXPECT WEDNESDAY TO BE AN UNSEASONABLY COOL DAY ACROSS THE ENTIRE FORECAST AREA WITH AFTERNOON TEMPERATURES EXPECTED TO BE 10 DEGREES OR MORE BELOW NORMAL FOR THIS TIME OF YEAR. IN ADDITION TO COOLER TEMPS...EXPECT SIGNIFICANT CLOUD COVER AND A GOOD CHANCE OF SHOWERS DURING THE DAY ON WEDNESDAY...AS THERE IS EXPECTED TO BE LINGERING SHOWER ACTIVITY BEHIND THE COLD FRONT AND TUESDAY NIGHTS UPPER LEVEL SHORTWAVE...ALONG WITH ANOTHER QUICK PASSING UPPER LEVEL DISTURBANCE EXPECTED TO TRACK ACROSS THE LOCAL AREA DURING THE AFTERNOON. THIS PROGRESSIVE UPPER LEVEL PATTERN...WHICH HAS RESULTED IN PERIODIC CHANCES FOR SHOWERS AND THUNDERSTORMS THE PAST FEW DAYS...IS THEN EXPECTED TO CONTINUE THROUGH AT LEAST FRIDAY BEFORE AN UPPER LEVEL RIDGE OF HIGH PRESSURE ATTEMPTS TO BUILD ACROSS THE ROCKIES...HELPING TO DIMINISH SHOWER AND THUNDERSTORM CHANCES SOMEWHAT OVER THE UPCOMING WEEKEND. KEPT DAYTIME PERIODS FOR BOTH SATURDAY AND SUNDAY DRY AND SEASONABLE ACROSS THE ENTIRE FORECAST AREA...BUT INCLUDED LOW POPS DURING THE OVERNIGHT HOURS FOR THE SOUTHERN THIRD OF THE FORECAST AREA TO ACCOUNT FOR UNCERTAINTY IN LATEST NUMERICAL GUIDANCE. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 8, 7:06 PM CDT, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 706 PM CDT MON AUG 8 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 091200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 706 PM CDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE OVER THE ENTIRE OUTLOOK AREA THIS EVENING. SOME OF THE STORMS COULD BE SEVERE...ESPECIALLY WEST OF HIGHWAY 281...WITH WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF GOLF BALLS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORM CHANCES RETURN TO THE FORECAST LATE TUESDAY AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF A LINE FROM ORD...TO KEARNEY...TO BEAVER CITY IN NEBRASKA. THUNDERSTORMS WILL THEN BECOME MORE LIKELY ACROSS THE ENTIRE OUTLOOK AREA TUESDAY NIGHT. SOME OF THE STORMS LATE TUESDAY AFTERNOON THROUGH TUESDAY NIGHT COULD BE SEVERE...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE ACROSS THE OUTLOOK AREA TUESDAY NIGHT. INTERMITTENT CHANCES FOR THUNDERSTORMS REMAIN IN THE FORECAST WEDNESDAY THROUGH FRIDAY...AS WELL AS SATURDAY NIGHT. SEVERE WEATHER CANNOT BE RULED OUT...WITH HAIL TO THE SIZE OF QUARTERS AND THUNDERSTORM WIND GUSTS TO 60 MPH BEING THE PRIMARY SEVERE WEATHER THREATS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH ANY THUNDERSTORM ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
In the hours before
Local storm report, Aug 8, 7:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
757 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 7 S ELWOOD 40.49N 99.86W
08/08/2011 E70 MPH GOSPER NE STORM CHASER
ESTIMATED 60 TO 70 MPH WINDS WERE ACCOMPANIED BY NICKEL
TO QUARTER SIZE HAIL.
&&
KINGLocal storm report, Aug 8, 8:07 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
807 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL FUNK 40.46N 99.25W
08/08/2011 E0.75 INCH PHELPS NE TRAINED SPOTTER
&&
GUERREROLocal storm report, Aug 8, 8:08 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
808 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 2 E SMITHFIELD 40.57N 99.70W
08/08/2011 E65 MPH GOSPER NE EMERGENCY MNGR
&&
GUERREROLocal storm report, Aug 8, 8:11 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
811 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0804 PM HAIL 1 NE HOLDREGE 40.45N 99.36W
08/08/2011 E0.75 INCH PHELPS NE TRAINED SPOTTER
&&
GUERREROLocal storm report, Aug 8, 8:18 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
818 PM CDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 7 SE HOLDREGE 40.37N 99.28W
08/08/2011 E1.00 INCH PHELPS NE PUBLIC
&&
GUERREROSpecial weather statement, Aug 8, 8:29 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
829 PM CDT MON AUG 8 2011
NEZ074-083-084-090215-
FRANKLIN NE-HARLAN NE-KEARNEY NE-
829 PM CDT MON AUG 8 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEARNEY...EXTREME
EASTERN HARLAN AND FRANKLIN COUNTIES UNTIL 915 PM CDT...
AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILCOX...OR 15 MILES SOUTHEAST OF
HOLDREGE...MOVING SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
NAPONEE...
BLOOMINGTON...
FRANKLIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 4035 9918 4043 9918 4040 9902 4003 9873
4000 9913 4000 9919 4035 9920
TIME...MOT...LOC 0129Z 329DEG 24KT 4030 9914The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 7:04 PM CDT | Severe Thunderstorm Warning | GID | Dawson, Gosper | 41 min |
| Aug 8, 7:35 PM CDT | Severe Thunderstorm Warning | GID | Harlan, Kearney, Phelps | 40 min |
| Aug 8, 7:45 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper | 45 min |
| Aug 8, 8:10 PM CDT | Severe Thunderstorm Warning | GID | Furnas, Gosper, Harlan, Phelps | 33 min |
| Aug 8, 8:29 PM CDT | Special Weather Statement | GID | Franklin | 46 min |
| Aug 8, 9:15 PM CDT | Severe Thunderstorm Warning | GID | Franklin | 45 min |
| Aug 9, 6:18 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 42 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.